Washington, 2008Heavy Snow in Washington, January 9 to 10, 2008
January 9 to 10, 2008 · NWS PQR · 1 event in 1 county or zone
A moisture-laden Pacific front brought heavy snow to the Oregon Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moisture-laden Pacific front brought heavy snow to the Oregon Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 9, 8:55 AM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 9, 8:55 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST WED JAN 09 2008
.SYNOPSIS...WEAK HIGH PRESSURE OVER SOUTHERN OREGON MOVES EAST THIS
AFTERNOON. STRONG WARM FRONT MOVES INTO AREA TONIGHT FOLLOWED BY COLD
FRONT MOVING ACROSS AREA THURSDAY MORNING. OROGRAPHIC FLOW DEVELOPS
BEHIND FRONT THURSDAY AFTERNOON THEN STRENGTHENS THURSDAY NIGHT. HIGH
PRESSURE BUILDS INTO SOUTHEAST OREGON FRIDAY DECREASING MOIST ONSHORE
FLOW. NEXT WARM FRONT MOVES INTO AREA LATER FRIDAY NIGHT AND MOVES
THROUGH AREA SATURDAY. HIGH PRESSURE BUILDS OVER AREA SATURDAY NIGHT
AND STRENGTHENS ON SUNDAY. NEXT FRONT DROPS OVER AREA ON MONDAY.
STRONGER HIGH PRESSURE MOVES INTO THE AREA FOR THE MIDDLE OF NEXT
WEEK.
&&
.SHORT TERM...SHOWERS DECREASING OVER AREA THIS MORNING WITH HIGHEST
THREAT NORTHERN COAST RANGE AND CASCADES. HIGH PRES SHIFTS TO EASTERN
OREGON THIS AFTERNOON DECREASING MOIST ONSHORE FLOW AND STARTING TO
TURN FLOW OFFSHORE. WILL LEAVE A FEW SHOWERS THIS AFTERNOON NORTHERN
CASCADES WITH CHANCE OF RAIN FROM WARM FRONT ALONG COAST. NEXT SYSTEM
LOOKS FAIRLY STRONG FOR TONIGHT DRIVEN BY 140 KT JET POINTED AT N ORE
COAST. GFS LOOKS A LITTLE WEAK AND SPLITTY AS COMPARED TO SATELLITE
AND STRONG JET. WINDS IN HIGH WIND AREA MAYBE A LITTLE STRONGER BUT
WILL LEAVE ALONE FOR NOW AS GFS 850 MB WINDS ONLY 55 TO 60 KT. IF 12Z
EURO SHOWS STRONG GRADIENT LIKE NAM WILL BUM WINDS A LITTLE MORE THIS
AFTERNOON. EXPECT MORE PRECIPITATION THEN GFS SHOWS ESPECIALLY
COASTAL AREA AS STRONGEST PORTION APPEARS HEADED FOR AREA JUST S OF
JET WHICH RUNS FROM NEAR KAST TO S WA CASCADES. GFS QPF FOR NORTHERN
CASCADES LOOK GOOD FOR LATER TONIGHT. GFS DEVELOPS WAVE ON FRONT AT
12Z THU JUST OFF N ORE COAST. STRONGEST GRADIENT ASHORE BY 12Z
HOWEVER WINDS REMAIN STRONG AND GUSTY SOUTHERN COAST THU MORNING.
COLD FRONT MOVES ACROSS AREA THU MORNING TURNING PRECIPITATION TO
SHOWERS BY MIDDAY. HAVE BUMPED THE FREEZING LEVEL UP TONIGHT AS
SYSTEM TAPPING INTO WARMER MID PAC AMS. WITH OFFSHORE FLOW AHEAD OF
WARM FRONT WILL KEEP THREAT OF MIXED PRECIPITATION EASTERN GORGE
TONIGHT WITH HIGHER SNOW LEVELS ELSEWHERE. WILL KEEP WS WATCH S WA
CASCADES FOR THIS MORNING. MAY NEED TO ADD HIGHER N ORE CASCADE FOR
HEAVY SNOW THIS AFTERNOON ESPECIALLY ABOVE 5K. SOUTHERN PASSES LOOK
TO TURN TO RAIN OR RAIN AND SNOW MIXED TONIGHT WITH STRONG PUSH OF
WARM AIR. SNOW LEVELS FALL BELOW PASS LEVEL THU MORNING AS COLD FRONT
MOVES THROUGH. OROGRAPHIC FLOW DEVELOPS THU AFTERNOON BEHIND FRONT
THEN STRENGTHENS THU NIGHT AS NEXT UPPER TROUGH MOVES THROUGH. WILL
NEED TO LOOK TO ADDING MORE OF THE CASCADES INTO THE HEAVY SNOW THU
AFTERNOON AND THU NIGHT. AMS NOT AS COLD AS PREVIOUS STORM SO SNOW
LEVELS ONLY FALL TO 3000 TO 3500 FEET. HIGH PRES BEGINS BUILDING OVER
AREA FRI MORNING. STILL SHOWERY ESPECIALLY NEAR CASCADES FRI MORNING
THEN SHOWERS BECOME MORE BROKEN UP IN THE AFTERNOON AS HIGH
STRENGTHENS. KOSOVITZ
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
JET WEAKENS AND WEAK RIDGE ATTEMPTS TO BUILD OVER PAC
NW ALLOWING US TO REDUCE POPS FOR SUNDAY THOUGH MODELS IN EXTREME
DISAGREEMENT FROM MONDAY ON...THUS TRENDED MORE TOWARDS CLIMATOLOGY
ON THOSE DAYS. WOLFE
&&
.AVIATION...SHOWERY WEATHER...WITH MOSTLY VFR CONDITIONS TODAY. WILL
SEE POCKETS OF MVFR WITH HEAVIER SHOWERS...BUT NOT WIDESPREAD.
SHOWERS DECREASING AS DAY PROGRESSES. NEXT SYSTEM WILL SPREAD MVFR
ONTO THE COAST BY 02Z...WITH RAIN/MVFR CONDITIONS SPREADING INLAND
AF 03Z. EXPECT STRONG GUSTY SOUTH WINDS ON COAST AFT 02Z.
KPDX AND APPROACHES...VFR CONDITIONS...WITH DECREASING SHOWERS.
AGAIN...CLOUD SEE SOME MVFR WITH SHOWERS BUT THAT WILL BE VERY SHORT
LIVED. NO ADVERSE WEATHER IMPACTS EXPECTED. AFT 04Z...INCREASING LOW
VFR AND MVFR CONDITIONS. &&
.MARINE...SMALL CRAFT ADVISORY CONDITIONS TODAY. NEXT SYSTEM ARRIVES
LATE THIS AFTERNOON...WITH GALE FORCE WINDS DEVELOPING BY EARLY
EVENING. FRONT MOVES ONSHORE AFTER MIDNIGHT...WITH WINDS EASING BY 3
AM THU. COMBINED SEAS WILL SEAS 14 FT WILL BUILD TO 20 FT LATER
TODAY AND POSSIBLY 22 FT TONIGHT.&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
FROM 10 THIS MORNING THROUGH THIS AFTERNOON.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE TODAY AND TONIGHT.
GALE WARNING FROM CAPE SHOALWATER TO FLORENCE FOR TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THRU THU.
HIGH WIND WARNING N AND CENTRAL OREGON COAST TONIGHT.
WINTER STORM WATCH S WA CASCADES FROM MIDNIGHT TONIGHT
THROUGH MIDNIGHT THU NIGHT.
SNOW ADVISORY N AND CENTRAL OREGON CASCADES FROM MIDNIGHT
TONIGHT THROUGH MIDNIGHT THU NIGHT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 4+984 PDX 2+984 SLE 2+984 EUG 2+985
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 9, 4:57 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PST WED JAN 9 2008
PZZ250-255-270-275-101400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE POSSIBLE AGAIN FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ011-013-101400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SNOW ADVISORY CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.
WAZ019-101400-
SOUTH WASHINGTON CASCADES-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT BEGINNING MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WATCH CONTINUES THROUGH MIDNIGHT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT AND THURSDAY.
ORZ001-002-101400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.
ORZ003>010-012-014-WAZ020>023-039-040-101400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
457 AM PST WED JAN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
In the hours before
Local storm report, Jan 9, 12:07 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1207 PM PST WED JAN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/09/2008 M30.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
24 HR STORM TOTAL MEASURED AT MOUNT HOOD MEADOWS
1112 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/09/2008 M29.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
MEASURED AT MOUNT HOOD TEST SITE
1112 AM HEAVY SNOW BENNETT PASS 45.32N 121.62W
01/09/2008 M28.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
1112 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/09/2008 M26.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
MEASURED AT TIMBERLINE
1112 AM HEAVY SNOW TOMBSTONE SUMMIT 44.40N 122.16W
01/09/2008 M23.0 INCH LINN OR DEPT OF HIGHWAYS
1112 AM HEAVY SNOW SANTIAM JUNCTION 44.44N 121.95W
01/09/2008 M20.0 INCH LINN OR DEPT OF HIGHWAYS
MEASURED AT SANTIAM PASS
1112 AM HEAVY SNOW MOUNT HOOD 45.38N 121.70W
01/09/2008 M0.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
MEASURED AT BLUE BOX PASS
1112 AM HEAVY SNOW MOUNT ST. HELENS 46.19N 122.19W
01/09/2008 M21.0 INCH SKAMANIA WA MESONET
MEASURED AT SHEEP CANYON
1112 AM HEAVY SNOW MOUNT ST. HELENS 46.19N 122.19W
01/09/2008 M20.0 INCH SKAMANIA WA MESONET
MEASURED AT SWIFT CREEK
1112 AM HEAVY SNOW GOVERNMENT CAMP 45.30N 121.77W
01/09/2008 M23.0 INCH CLACKAMAS OR DEPT OF HIGHWAYS
1112 AM HEAVY SNOW MOUNT ST. HELENS 46.19N 122.19W
01/09/2008 M21.0 INCH SKAMANIA WA DEPT OF HIGHWAYS
MEASURED AT SHEEP CANYON
1112 AM HEAVY SNOW CASCADE LOCKS 45.68N 121.87W
01/09/2008 M6.0 INCH HOOD RIVER OR CO-OP OBSERVER
1112 AM HEAVY SNOW PARKDALE 45.52N 121.60W
01/09/2008 M19.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
1112 AM HEAVY SNOW HOOD RIVER 45.71N 121.52W
01/09/2008 M8.0 INCH HOOD RIVER OR DEPT OF HIGHWAYS
1112 AM HEAVY SNOW MOUNT ST. HELENS 46.19N 122.19W
01/09/2008 M21.0 INCH SKAMANIA WA TRAINED SPOTTER
MEASURED AT JUNE LAKE
&&
JWOLFEHeavy Snow, South Washington Cascades
- When
- January 9, 1:00 PM PST to January 10, 6:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Park/Forest Service
Between 20 and 30 inches new snowfall were recorded, based on similar conditions and reports from ski resorts in the north Oregon Cascades.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111434.